MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C2060
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/26/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal iliac artery (iia) using ruby coils, pod packing coils (pod pc), and a lantern delivery microcatheter (lantern).During the procedure, the physician experienced resistance while advancing a ruby coil as the first coil in the middle of the lantern.Subsequently, the physician decided to remove the ruby coil; however, while retracting, the physician noticed the ruby coil had unintentionally detached inside the lantern.Therefore, the lantern containing the detached ruby coil was removed and the coil was flushed out.The physician then reinserted the same lantern and placed a new ruby coil in the target vessel.Next, while advancing a pod pc through the lantern, the physician experienced resistance again in the middle of lantern; therefore, the physician decided to remove the pod pc.However, upon retracting, the pod pc had unintentionally detached inside the lantern.Therefore, the lantern containing the detached pod pc was removed.The procedure was completed using new pod pc, three non-penumbra coils, and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned pusher assembly confirmed that the embolization coil was detached.Evaluation revealed that the pusher assembly was fractured, and the pull wire was retracted from the ddt.Based on the reported event, the root cause of the fracture could not be determined; however, this damage likely contributed to the embolization coil detachment during the procedure.The detached embolization coil was not returned for evaluation.Further evaluation of the device revealed kinks on the pusher assembly.This damage was likely incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2022-00453.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key15495973
Report Number3005168196-2022-00452
Device Sequence Number5171180
Product Code HCG
UDI-Device Identifier00814548019284
UDI-Public814548019284
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/27/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY2C2060
Device Lot NumberF111433
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/15/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/01/2022
Initial Report FDA Received Date09/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/14/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005